Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

August 2, 2016Floyd County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 2, 2016, 11:02 PM EDT for Floyd County, Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 11:02 PM EDT (03:02 UTC)
Expired
Aug 3, 2016, 12:00 AM EDT
In force
58 min
Issued by
NWS Blacksburg, VA

County Floyd County, VA

The radar

The Roanoke radar (KFCX), 3 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWUS81 KRNK 030302
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 PM EDT TUE AUG 2 2016
 
VAZ014-017-030400-
MONTGOMERY-FLOYD-
1102 PM EDT TUE AUG 2 2016

...SHOWERS WITH HEAVY RAINFALL WILL AFFECT NORTHERN FLOYD AND
SOUTHEASTERN MONTGOMERY COUNTIES...

AT 1100 PM EDT...BANDS OF SHOWERS WERE ALONG THE
MONTGOMERY...FLOYD COUNTY BORDER...MOVING WEST AT 20 MPH. 

LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
FLOYD...
PILOT...
SHAWSVILLE...
AND COPPER HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3694 8061 3697 8055 3700 8055 3715 8041
      3728 8023 3723 8019 3711 8018 3711 8017
      3712 8013 3707 8011 3706 8012 3704 8011
      3701 8012 3700 8014 3699 8012 3698 8014
      3696 8014 3695 8015 3695 8018 3689 8021
TIME...MOT...LOC 0300Z 098DEG 17KT 3700 8040 
$$

JH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:44 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 2, 9:44 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
944 PM EDT Tue Aug 2 2016

.SYNOPSIS...
A weak front boundary near the Virginia/North Carolina border will
drift very slowly south through Wednesday as weak high pressure
builds southwest from New England into the region. Meanwhile, a series
of upper-level disturbances will track southeastward across the
region. A new cold front will approach from the northwest by the
weekend. The combination of these weather features will result in
a continued unsettled weather pattern across the region with
scattered to numerous showers and some thunderstorms.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 925 PM EDT Tuesday...

Busy evening with lots of slow moving heavy rain producing
convection within the very high pwat environment under weak
steering aloft. Upper low continues to rotate across the southwest
with a pivot zone now near the Blue Ridge along and just north of
the surface front to the south where the axis continues to be fed
via very high theta-e air. Evening soundings also show a very
tropical environment with deep moisture below 5h while indicating
good veering with height. This scenario along with lingering
decent CAPE espcly east should help bands of mostly showers
persist until at least midnight before a deeper easterly flow
starts to win out. This in line with the latest HRRR that keeps a
band of heavier rain around along the Blue Ridge for a few more
hours before it fades into more scattered nature shra overnight.
Thus keeping likely pops going where heavier continues with a slow
decline overnight before upslope helps showers redevelop eastern
slopes late. Elsewhere low to mid chance pops for the most part
overnight with some fog filling in as the easterly flow deepens.
Bumped up lows a little east given dewpoints still mostly at 70 or
higher with some lows in the 60s mountains.

Previous discussion as of 330 PM EDT Tuesday...

Relatively weak synoptic forcing will combine with very deep moisture
and some diurnal instability to generate a good chance of showers and
thunderstorms across the area through Wednesday. The deep layer
moisture will act to favor warm rain processes and limit thunder a bit
so will take mention of thunder down a notch. The diffuse frontal
boundary that is lingering over the area this afternoon will be getting
a nudge to the south as high pressure starts to wedge into the region
from the northeast tonight. This will establish a persistent
easterly/southeasterly flow that will get extra orographic forcing
along the Blue Ridge and enhance precipitation. Believe this will lead
to a typical scenario with the highest precipitation amounts along the
southern Blue Ridge from Floyd/Patrick counties in VA down through the
mountains of NC, with lesser amounts elsewhere. This will create the
possibility of some localized hydro issues but widespread problems are
not anticipated at this time so no flood watch will be issued with this
forecast update. However if the situation develops with more embedded
convection than anticipated this will further enhance precipitation
totals and a watch may become necessary, so the situation will be
monitored closely. Wedge weather will be on tap for tomorrow with low
clouds/fog/precipitation in the heart of the region but some
instability will encroach in the periphery and result in some warmer
temperatures and a convective mode of precipitation far west/south/east.

Lows tonight will remain mild but temperatures tomorrow will be notably
cooler with highs east of the Ridge around 80, low/mid 70s west, but it
will remain very humid and muggy.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 330 PM EDT Tuesday...

Forecast this period centers around how far south a front makes it
to our southeast. Models favor taking this front southeast to the SC
coast by Thursday with high pressure moving southeast to the mid-
Atlantic coast. The precipitable water values will remain elevated
and the flow appears weak with low level flow out of the east.
This favors a cooler pattern but remain muggy. Threat of showers
and a few storms will exist through Friday, but focus appears to
be more over the southern Blue Ridge and adjacent areas with some
low level convergence aided by upslope. The models also
highlighting a weakness aloft with a vort moving toward the area
Thu night into Friday. This may aide in showers sticking around.
Thunder chance should wane some and severe threat is limited due
to more clouds.

Friday night another front approaches from the northwest but overall
threat of showers should be limited until Saturday.

Highs Thursday will range from the mid to upper 70s over the Blue
Ridge thanks to better coverage of clouds...east wind and showers
with lower 80s across the piedmont and far southwest mountains.

Fridays highs may be slightly higher but dependent on cloud cover.
Despite this pattern lows will only be in the 60s through the
period, with lower 70s southeast.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...

Saturday a front moves across though models are mainly focusing the
threat of showers and storms across the mountains with wnw flow
inhibiting the threat east.

The forecast follow the blend of the ECMWF/GFS which is showing the
front moving south of us Sunday into early next week which is
similar to what we expect Thu-Friday. Still close enough to not
completely dry things out but Sunday at the moment appears to be the
driest. Main threat of showers Sun-Mon will be in the NC counties
into Southern Virginia. As upper ridge builds some by Tuesday the
western side of the front over the TN valley will start nudging
further north and should see a better threat of showers and storms,
but still mainly in the south and along the mountains.

High temps should stay slightly below normal given more cloud cover
at time this period but moisture and clouds will also keep nighttime
temps elevated mainly in the 60s.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
As of 730 PM EDT Tuesday...

Aviation conditions will be deteriorating overnight as high pressure
wedges into the region form the northeast. However before this
happens will continue to see clusters of heavy rain producing
showers and storms through the evening. So as convective
precipitation declines after midnight, ceilings will lower and
some fog/drizzle will develop especially for KROA/KBCB/KBLF.
Expect low cigs to be the main concern at KDAN/KLYH. KLWB will
likely see a bit of clearing that will allow them to fog in once
again overnight. Conditions will slowly/marginally improve after
daybreak on Wednesday and expect diurnal convection to bring some
showers/storms to the vicinity of KDAN/KLYH with more in the way
of stratiform precipitation elsewhere. Winds will become
east/northeast tonight and generally be light, except for KLYH and
KDAN where the flow will be just a bit stronger.

Extended aviation discussion...

As noted above, wedge development expected to begin overnight
tonight and especially into Wednesday. Overrunning clouds and
precipitation likely into Wednesday. Precipitation will tend to
be more stratiform and potentially in the form of light rain
showers or drizzle northern areas, perhaps scattered thunderstorms
further south during the afternoon. Somewhat deeper moisture will
return north by Thursday ahead of the next upstream cold front
with better shra/tsra coverage espcly across the mountains
Thursday afternoon and again Friday. Next weak cold front
approaches Saturday with perhaps slightly better convective
coverage by late in the day. Front may slide far enough south to
result in improved flying conditions on Sunday. Otherwise VFR
conditions are expected for most of the time, with the exception
being temporary sub-VFR conditions with any shower or
thunderstorm, and during the night with patchy fog and stratus.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RAB
NEAR TERM...JH/MBS
SHORT TERM...WP
LONG TERM...WP
AVIATION...JH/MBS/RAB
Hazardous weather outlook, Aug 2, 8:43 PM EDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT TUE AUG 2 2016

VAZ007-010-011-019-020-023-024-035-046-047-WVZ042>044-507-508-040045-
TAZEWELL-BLAND-GILES-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-
APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
843 PM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ009-012>018-022-032>034-043>045-058-059-040045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ROANOKE-PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-
CHARLOTTE-
843 PM EDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE INTO
TONIGHT. IN AREAS OF HEAVIER AND PERSISTENT RAINFALL...LOCALIZED
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED WEDNESDAY. AREAS OF HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY NEAR THE BLUE RIDGE...WHICH COULD LEAD TO
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 6:01 PM EDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE AUG 2 2016

WVZ044-022300-
MONROE-
601 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL MONROE COUNTY...

AT 601 PM EDT...A STRONG THUNDERSTORM WAS OVER LAUREL BRANCH...MOVING
EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. IN
ADDITION...VERY HEAVY RAINFALL WILL PERSIST RESULTING IN ANOTHER
INCH OF RAIN IN SPOTS IN THE NEXT HOUR.

LOCATIONS IMPACTED INCLUDE...
UNION...
PICKAWAY...
GAP MILLS...
ZENITH...
AND RAINES CORNER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3764 8026 3745 8042 3744 8045 3742 8048
      3744 8050 3746 8049 3748 8052 3747 8056
      3742 8066 3742 8072 3763 8065 3767 8028
TIME...MOT...LOC 2201Z 272DEG 9KT 3754 8056

JH
Special weather statement, Aug 2, 6:25 PM EDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT TUE AUG 2 2016

VAZ014-018-022-022330-
CRAIG-MONTGOMERY-ROANOKE-
625 PM EDT TUE AUG 2 2016

...CLUSTERS OF SHOWERS AND POSSIBLE THUNDERSTORMS WILL AFFECT
SOUTHWESTERN CRAIG...NORTHWESTERN ROANOKE AND NORTHEASTERN
MONTGOMERY COUNTIES...

AT 622 PM EDT...SHOWERS AND POSSIBLE THUNDERSTORMS WERE OVER MC
DONALDS MILL...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE ALONG WITH TORRENTIAL
RAINFALL THAT COULD RESULT IN A QUICK INCH OR TWO OF RAINFALL
THROUGH 715 PM.

LOCATIONS IMPACTED INCLUDE...
SINKING CREEK...
CATAWBA...
ABBOTT...
AND HUFFMAN.

TORRENTIAL RAINFALL IS ALSO OCCURRING...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3745 8009 3723 8019 3726 8051 3728 8050
      3731 8043 3733 8045 3733 8044 3735 8044
      3747 8036
TIME...MOT...LOC 2222Z 288DEG 10KT 3731 8031

JH
Special weather statement, Aug 2, 6:32 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT TUE AUG 2 2016

VAZ058-059-022300-
CHARLOTTE-HALIFAX-
632 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CHARLOTTE AND SOUTHEASTERN HALIFAX COUNTIES...

AT 631 PM EDT...A STRONG THUNDERSTORM WAS OVER REDOAK...MOVING
SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REDOAK...
DRYBURG...
HITESBURG...
STAUNTON RIVER STATE PARK...
AND WYLLIESBURG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3670 7865 3664 7856 3664 7858 3669 7865
      3669 7868 3668 7870 3667 7870 3664 7871
      3658 7872 3656 7873 3656 7892 3692 7864
      3685 7853
TIME...MOT...LOC 2231Z 036DEG 13KT 3681 7861

JH
Special weather statement, Aug 2, 6:51 PM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT TUE AUG 2 2016

NCZ005-006-022345-
ROCKINGHAM-CASWELL-
651 PM EDT TUE AUG 2 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN CASWELL AND CENTRAL ROCKINGHAM COUNTIES...

AT 651 PM EDT...A STRONG THUNDERSTORM WAS NEAR STONEVILLE...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
WENTWORTH...
MAYODAN...
AND STONEVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3625 7973 3643 7998 3654 7987 3654 7979
      3635 7938 3625 7947
TIME...MOT...LOC 2251Z 306DEG 16KT 3646 7985

JH
Local storm report, Aug 2, 10:01 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1001 PM EDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     DEBRIS FLOW      4 NE BENT MOUNTAIN      37.20N 80.06W
08/02/2016                   ROANOKE            VA   911 CALL CENTER

            MUDSLIDE AND ROCKSLIDE REPORTED ON BENT MOUNTAIN ROAD
            NEAR MOUNT CHESTNUT ROAD.

&&

SK
Special weather statement, Aug 2, 11:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 PM EDT TUE AUG 2 2016

VAZ014-017-030400-
MONTGOMERY-FLOYD-
1102 PM EDT TUE AUG 2 2016

...SHOWERS WITH HEAVY RAINFALL WILL AFFECT NORTHERN FLOYD AND
SOUTHEASTERN MONTGOMERY COUNTIES...

AT 1100 PM EDT...BANDS OF SHOWERS WERE ALONG THE
MONTGOMERY...FLOYD COUNTY BORDER...MOVING WEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
FLOYD...
PILOT...
SHAWSVILLE...
AND COPPER HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3694 8061 3697 8055 3700 8055 3715 8041
      3728 8023 3723 8019 3711 8018 3711 8017
      3712 8013 3707 8011 3706 8012 3704 8011
      3701 8012 3700 8014 3699 8012 3698 8014
      3696 8014 3695 8015 3695 8018 3689 8021
TIME...MOT...LOC 0300Z 098DEG 17KT 3700 8040

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:23 PM EDTFlash Flood WarningRNKCraig, Roanoke, City of Salem6 hr
Aug 2, 9:12 PM EDTAreal Flood AdvisoryRNKPittsylvania6 hr
Aug 2, 9:15 PM EDTAreal Flood AdvisoryRNKFranklin6 hr
Aug 2, 9:49 PM EDTAreal Flood AdvisoryRNKHalifax3 hr
Aug 3, 6:55 AM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
Aug 3, 8:59 AM EDTAreal Flood AdvisoryRNKCarroll, Grayson3 hr
Aug 3, 11:25 AM EDTAreal Flood AdvisoryRNKPatrick4 hr
Aug 3, 1:19 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax6 hr
Aug 3, 2:23 PM EDTFlash Flood WatchRNKBland, Carroll, Floyd, Giles, Grayson, Montgomery and 7 more36 hr
Aug 3, 3:01 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Patrick4 hr
Aug 3, 3:41 PM EDTAreal Flood AdvisoryRNKCarroll, Patrick4 hr
Aug 3, 7:02 PM EDTAreal Flood AdvisoryRNKCarroll, Floyd, Patrick3 hr
Aug 3, 2:29 PM EDTAreal Flood AdvisoryRNKWilkes5 hr
Aug 3, 2:29 PM EDTAreal Flood AdvisoryRNKSurry5 hr
Aug 3, 5:43 PM EDTFlash Flood WarningRNKSurry6 hr

Nearby

Special Weather Statements in Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.